MedCapsules Forum
AZT toxicity evidence - Printable Version

+- MedCapsules Forum (http://medcapsules.com/forum)
+-- Forum: Main Lobby (/forumdisplay.php?fid=1)
+--- Forum: Holistic Medical Topics (/forumdisplay.php?fid=18)
+---- Forum: HIV/AIDS (/forumdisplay.php?fid=93)
+----- Forum: Causes of AIDS (/forumdisplay.php?fid=96)
+----- Thread: AZT toxicity evidence (/showthread.php?tid=3382)



AZT toxicity evidence - James - 08-11-2012 10:59 AM

This is a portion of a post I did in response to someone claiming that AZT did not cause AIDS and who was denying that chemotherapy drugs could cause cancer:

http://www.nejm.org/doi/full/10.1056/NEJM199703273361314

"No randomized trials in asymptomatic patients have established that those treated early survive any longer than those for whom treatment is deferred. Extended follow-up of patients in one trial, the Concorde study, has shown a significantly increased risk of death among the patients treated early.3 The trials mainly involve monotherapy with zidovudine."

Note that zidovudine is AZT.

And an example of the studies showing that there is a difference between the virus HIV and the syndrome AIDS and that HIV+ does not mean one has or will develop AIDS:

http://bloodjournal.hematologylibrary.org/content/90/3/1133.long

" Nevertheless, a number of cohort studies have shown that, despite a decade of infection, a small percentage of HIV-positive individuals remain symptomless and maintain a high CD4+ T-cell count without any intervention of antiviral therapy.4-8 "

So why do these people stay healthy despite no antiretroviral therapy? Well first of all HIV tests are notoriously inaccurate having over 65 known causes for false positives. Therefore, many of the people testing HIV were never exposed to or chronically infected with HIV to begin with. These healthy people though would have had their bone marrow destroyed and thus their immune systems collapsed if they had undergone zidovudine therapy leading to the symptoms that define the syndrome AIDS:

http://cid.oxfordjournals.org/content/30/Supplement_2/S96.full

"both zidovudine and ganciclovir may cause bone marrow suppression"

http://www.ncbi.nlm.nih.gov/pubmed/8239582

"3'-Azido-3'-deoxythymidine (AZT) is the drug most widely used in the treatment of AIDS. Its major drug-related toxicity is bone marrow suppression, which limits the dose of AZT that can be used."

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2937323/

"Anemia is well described in acquired immunodeficiency syndrome (AIDS). This has been attributed to the virus or drugs used in the treatment of opportunistic infections. Highly active antiretroviral drugs (HAART) cause suppression of the bone marrow cell precursors, leading to bone marrow failure.[1] "

We see the results of the bone marrow destruction in forms such leukopenia (low white blood cell count):

http://www.nejm.org/doi/full/10.1056/NEJM199202133260703#t=articleTop

"Leukopenia occurred in 82 percent of the patients receiving early therapy and 77 percent of those receiving late therapy; 20 percent and 16 percent, respectively, had anemia"

http://ukpmc.ac.uk/abstract/MED/8086508/reload=0;jsessionid=0YeXBvT7zsPTPc4EgHfZ.0

"The study population comprised health care workers who were taking AZT prophylaxis after accidental exposure to HIV-infected blood. Fourteen individuals were included into the study; seven of them discontinued treatment prematurely, five due to severe subjective symptoms. In case of one worker AZT had to be stopped due to severe neutropenia (800 cells/microliters) with signs of upper respiratory tract infection. Four of 11 individuals taking AZT for at least 4 weeks developed neutropenia "

Note that leukopenia includes a drop in CD4 counts, which as has been pointed out can lead to an AIDS diagnosis since a diagnosis of AIDS is based on symptoms. The decline of all white blood cells leads to opportunistic infections that also allow for the diagnosis of AIDS.

And of course along with severe immune suppression from this supposedly antiviral chemotherapy drug, zidovudine, comes the increased risk of developing cancer:

http://www.ncbi.nlm.nih.gov/pubmed/1973886

"Patients with symptomatic HIV infection who survive for up to 3 years on antiretroviral therapy may have a relatively high probability of developing non-Hodgkin lymphoma. "

Hodgkin's lymphoma is a viral induced cancer. Look it up.

And what does it say about zidovudine in the Physicians Desk Reference (PDR)?:

http://www.pdr.net/drugpages/productlabeling.aspx?mpcode=84431320#section-5

"5.1 Hematologic Toxicity/Bone Marrow Suppression

"RETROVIR (AZT) should be used with caution in patients who have bone marrow compromise evidenced by granulocyte count <1,000 cells/mm3 or hemoglobin <9.5 g/dL. Hematologic toxicities appear to be related to pretreatment bone marrow reserve and to dose and duration of therapy. In patients with advanced symptomatic HIV-1 disease, anemia and neutropenia were the most significant adverse events observed. In patients who experience hematologic toxicity, a reduction in hemoglobin may occur as early as 2 to 4 weeks, and neutropenia usually occurs after 6 to 8 weeks. There have been reports of pancytopenia associated with the use of RETROVIR, which was reversible in most instances after discontinuance of the drug. However, significant anemia, in many cases requiring dose adjustment, discontinuation of RETROVIR, and/or blood transfusions, has occurred during treatment with RETROVIR alone or in combination with other antiretrovirals."

"5.2 Myopathy

Myopathy and myositis with pathological changes, similar to that produced by HIV-1 disease, have been associated with prolonged use of RETROVIR."